An AMI with ST segment elevation patient had a PEA. Why?

  1. 0
    Hello everyone, I am a portuguese nursing student and I come here to report a weird case that I witnessed one of my 1 year clinicals at the emergency room. A man with 60, came to the emergency room with symptoms of back pain, nausea and dyspnea. The triage nurse, after a quick examination, send him to the critical care room and order an urgently ECG. In critical care room, stays myself, my schoolmate, 2 nurses and 1 assistant nurse, the doctor was called. I got vitals, 1 nurse did the ECG and my colleague got the medical and family history.

    Sinais vitais:
    P.: 110 bpm
    BP: 120/70
    rr: 18 ipm
    temp.: 36,5 C
    SpO2: 92%
    capilary refill time: more than 5 seconds
    BGL: 100 mg/dL
    pain: 8/10

    He is alert and oriented, and responds appropriately to questions. He is healthy and has no recent or past disease, as well as hereditary disease. He also takes no medication, and routinely has annual checkups with their family doctor.
    In about 6 hours ago, he was taking care of their garden when he felt a pain in his back, fatigue and some SOB. he went home to rest, but as not improved, his wife forced him to seek emergency care. The nurse put O2 4 lpm by nasal cannula ----> SpO2: 96% and started an IV.
    The doctor came in with the ecg, and said he was having a AMI with ST segment elevation and prescribed:

    ASA: 150 mg
    morphine: 3 mg
    nitro: 0.4 spray
    metoprolol: 5mg

    Vital signs keep stable, and the patient no longer has pain. The nurse administered the medication, monitored the patient, while doctors (ER physician and cardiologist) decided what therapy they may choose: angioplasty or fibrinolysis. Chose anti-thrombotic and fibrinolytic agents: heparin infusion and anistreplase IV. I do not know the doses, students do not have access to this type of medication in the 1st year of university.

    After the medication has been administered by the nurse, the patient lost his pulse stopped breathing, and the monitor shows PEA. One nurse began CPR, another nurse put a laryngeal mask until the doctor arrives. After 20 minutes, cpr, ventilations and medications, the patient progressed to asystole, and physician declares death.

    Now I ask: What are the possible causes? The v-fib is not more common in patients with AMI?
    P.S. Sorry about any typo. I still improve my English.
  2. 2,169 Visits
    Find Similar Topics
  3. 2 Comments so far...

  4. 1
    STEMI (ST segment elevated myocardial infarction) patients can be very unstable or can quickly become unstable. If you think about the pathophysiology of what is going on in this clinical condition, the patient is demonstrating ST segment elevation because a coronary artery is completely obstructed with thrombus. This typically results from a nonobstructive plaque inside the wall of artery that ruptures. The clotting cascade is initiated and a blood clot (thrombus) forms which may completely block the artery (STEMI) or cause an incomplete blockage (usually NSTEMI).

    In the case of your patient (STEMI), this complete lack of blood flow deprives the heart muscle of oxygen, causing the tissue to begin dying within minutes of the blood clot forming...causing associated clinical symptoms (hypotension, Chest pain, dyspnea, N/V, diaphoresis, etc). This ischemia in turn leads to many dysrhythmias including PVCs, vtach, vfib. Oftentimes depending on which artery is blocked (Right coronary artery or a dominant circumflex either of which may feed the SA Node) you may see bradycardic arhythmias like 2nd degree type II or 3rd degree AV blocks.

    However another possibility can occur when reperfusion of blood flow to the heart muscle is established (either by angioplasty or administering a thrombolytic drug such as TPA, TNK). This is called reperfusion arrhythmia. It can be any number of abnormal rhythms. Usually transient but can be life threatening. The nurse should always be vigilant of the patient and the bedside cardiac monitor when administering a thrombolytic agent to a AMI patient in the ED or ICU.

    Sorry to hear about the loss of your patient. Hope this response helps in your learning.
    Sugarcoma likes this.
  5. 0
    STEMI (ST segment elevated myocardial infarction) patients can be very unstable or can quickly become unstable. If you think about the pathophysiology of what is going on in this clinical condition, the patient is demonstrating ST segment elevation because a coronary artery is completely obstructed with thrombus. This typically results from a nonobstructive plaque inside the wall of artery that ruptures. The clotting cascade is initiated and a blood clot (thrombus) forms which may completely block the artery (STEMI) or cause an incomplete blockage (usually NSTEMI). <br><br>In the case of your patient (STEMI), this complete lack of blood flow deprives the heart muscle of oxygen, causing the tissue to begin dying within minutes of the blood clot forming...causing associated clinical symptoms (hypotension, Chest pain, dyspnea, N/V, diaphoresis, etc). This ischemia in turn leads to many dysrhythmias including PVCs, vtach, vfib. Oftentimes depending on which artery is blocked (Right coronary artery or a dominant circumflex either of which may feed the SA Node) you may see bradycardic arhythmias like 2nd degree type II or 3rd degree AV blocks.&nbsp;<br><br>However another possibility can occur when reperfusion of blood flow to the heart muscle is established (either by angioplasty or administering a thrombolytic drug such as TPA, TNK). This is called reperfusion arrhythmia. It can be any number of abnormal rhythms. Usually transient but can be life threatening. The nurse should always be vigilant of the patient and the bedside cardiac monitor when administering a thrombolytic agent to a AMI patient in the ED or ICU.&nbsp;<br><br>Sorry to hear about the loss of your patient. Hope this response helps in your learning.&nbsp;<br><br>


Top